Texas, 2020

Winter Weather in Texas, November 28, 2020

November 28, 2020 · NWS LUB · 1 event in 1 county or zone

A compact upper level closed low quickly moved across eastern New Mexico and West Texas on the morning of the 28th. Temperatures dropped enough during the early morning hours for rain to change to all snow in Parmer County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A compact upper level closed low quickly moved across eastern New Mexico and West Texas on the morning of the 28th. Temperatures dropped enough during the early morning hours for rain to change to all snow in Parmer County. A cooperative weather observer in Friona measured 1.0 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 28, 2:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Nov 28, 2:52 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
252 AM CST Sat Nov 28 2020

.SHORT TERM...
Lift from the upper low is beginning to push into the FA with a
southeast expansion shown on WV imagery. Some returns have developed
on radar, but so far automated stations have reported no falling
precip. This is likely due to dewpoint depressions of 10+ degrees F
at the surface. This spread will decrease as we get later into the
morning with temps continuing to cool and as top-down moistening
occurs. Initially precip will likely be in the form of liquid rain
across most of the Caprock with mainly snow possible across the
extreme southwestern Texas Panhandle. As temps continue to cool to
near freezing on the Caprock there should be a more steady change
over to snow. The change over to snow will mostly depend on surface
temps and how quickly/close they get to freezing. Areas across the
Rolling Plains should mostly if not all liquid rain, albeit a cold
rain. Little to no snow accumulation is expected. A light dusting is
across most areas on the Caprock with up to an inch possible across
the extreme southwestern Texas Panhandle. Snow that does accumulate
will likely melt off fairly quickly. Nonetheless roads could become
slick.

Temps will be very slow to warm today especially with thick cloud
cover remaining in place and surface winds staying out of the north
to northeast. Highs will struggle to reach to 40s across much of the
FA with many areas only seeing highs in the 30s. Precip will
decrease from west to east through the day as the upper low moves
across the Texas Panhandle with precip expecting to end around
midnight area wide. Wraparound precip does not appear to be an issue
as the low passes to our east tonight, but a few flurries/sprinkles
can not be ruled out. How low overnight lows drop will depend on
cloud cover. Some cloud cover is expected behind the low which will
help to keep temps slightly warmer. Forecasted temps have been edged
up a degree or two from previous guidance to account for this. Skies
with the best chance of clearing will be along the TX/NM state line
where forecasted temps are the coolest.

.LONG TERM...
The upper level low currently bringing our precipitation will be
just east of the region by daybreak on Sunday. Surface ridging
already over the area on Sunday morning will receive a reinforcing
shot of cold air during the morning to afternoon hours. Moderate
pressure rises behind this cold front will bring winds up with the
strongest winds in the extreme southwestern Texas Panhandle.
Guidance currently depicts wind speeds in advisory criteria in this
area during the day on Sunday. Afterwards, a 1036mb surface ridge
will settle over the area on Monday morning allowing for a chilly
start to the day. Another cold front is expected late Tuesday or
early Wednesday under highly amplified upper level flow. Ensemble
guidance from this period and beyond is currently experiencing very
high spread. However, the general pattern will favor colder air
invading the eastern half of the CONUS next week. Fortunately, this
will not be extreme cold with the uber cold air currently over
Siberia.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/01
Hazardous weather outlook, Nov 28, 2:53 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
253 AM CST Sat Nov 28 2020

TXZ021>044-290900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
253 AM CST Sat Nov 28 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A mix of rain and snow will be possible across the Caprock today,
with the potential for a period of all snow, primarily across the
southwest Texas Panhandle and northern South Plains this morning.
Snow totals of a dusting to an inch will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front will move through the area Sunday morning. This
front may bring sustained winds in excess of 30 mph across the
extreme southwestern Texas Panhandle and northwestern South Plains.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
November 28, 5:00 AM CST to 10:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922939.